Archive 1995–2023
Antiepileptic drugs and apoptosis
The treatment of patients with epilepsy consists in taking antiepileptic drugs (AEDs), which may increase the concentration of homocysteine (Hcy), and alter metabolism of thiols. Increased Hcy levels in blood serum is known as hyperhomocysteinemia (HHcy). It is considered, that HHcy may cause DNA damage, oxidative stress and induce apoptosis. Hcy, is regarded as a risk factor for both neurodegenerative and cardiovascular diseases. First generation AEDs (mainly valproic acid – VPA) may induce apoptosis in many cancer cell lines by activating both intrinsic and extrinsic pathway, but also caspase-independent apoptotic signalling pathway. P53 protein may activate in cells caspase-dependent apoptotic pathway. Preliminary results may indicate increased proapoptotic effect in patients with epilepsy treatment AEDs as well.
Pracownia Neurobiologii Katedry Neurologii
Uniwersytet Medyczny im. Karola Marcinkowskiego
ul. Przybyszewskiego 49, 60-355 Poznań
tel.: 061 869 14 39
e-mail: [email]annaflorczak84@gmail.com[/email]